Arkansas, 2014Damaging Wind in Arkansas, February 20, 2014
February 20, 2014 · NWS LZK · 1 event in 1 county or zone
The approach of a cold front triggered the development of a line of thunderstorms in eastern and southern Arkansas on the 20th. One storm became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The approach of a cold front triggered the development of a line of thunderstorms in eastern and southern Arkansas on the 20th. One storm became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 20, 11:30 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 20, 11:30 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CST THU FEB 20 2014
.AVIATION...
OVERALL VFR CONDITIONS TODAY WITH AREAS OF MVFR MAINLY WITH SHOWERS
AND THUNDERSTORMS. A STRONG S TO SW WIND FLOW WILL BE ACROSS AR AND
WINDS WILL BE ELEVATED AT 15 TO 25 MPH TODAY WITH SOME GUSTS TO 30
TO 35 MPH. A COLD FRONT WILL GRADUALLY MOVE THROUGH AR..AND DEVELOP
SHOWERS AND THUNDERSTORMS AHEAD AND ALONG IT. ISOLATED STRONG TO
SEVERE STORMS WILL BE POSSIBLE OVER CENTRAL TO MAINLY EASTERN AR.
FRONTAL PASSAGE WILL BE IN THE EARLY AFTERNOON AT KHRO AND
KBPK...AROUND MID AFTERNOON TO AS LATE AS EARLY EVENING AT KHOT KADF
KLIT AND KPBF...THEN EVENING AT KLLQ. WINDS WILL REMAIN ELEVATED FOR
A FEW HOURS BEHIND THE FRONT FROM THE W TO NW...THEN GRADUALLY LOWER
LATER LATER THIS EVENING AND OVERNIGHT. VFR CONDITIONS ARE EXPECTED
BEHIND THE FRONT. (59)
&&
.PREV DISCUSSION... /ISSUED 455 AM CST THU FEB 20 2014/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT
SFC LOW CONTD TO DEEPEN ACRS SRN KS EARLY THIS MRNG. THE WARM FNT
ASSOCD WITH THIS SYS EXTENDED EWD AND WAS SITUATED TO THE N OF AR
ATTM. SMALL AREA OF CONVECTION CONTS TO SHIFT NEWD ACRS MO AND DO
NOT EXPECT AND ADDITIONAL ACTIVITY ACRS NRN AR EARLY THIS MRNG. SLY
WINDS WL CONT TO INCRS THRU THE DAY AS THE SFC LOW TRACKS NEWD. WIND
ADVY ALREADY IN EFFECT FOR THE ENTIRE CWA. TEMPS ARE STARTING OUT
QUITE MILD WITH PREDAWN READINGS IN THE LOWER AND MID 60S.
AS THE AFOREMENTIONED SFC LOW TRACKS NEWD TODAY AND EARLY TNGT...
THE ASSOCD CDFNT IS FCST TO ENTER NWRN AR ARND MIDDAY...APCHG CNTRL
SECTIONS ARND 20/21Z AND MOVG OUT OF SERN AR JUST AFT 21/00Z. LTL IN
THE WAY OF PRECIP IS EXPECTED ACRS THE FA THRU THE MID/LATE MRNG HRS
AS THE ATMOSPHERE RMNS FAIRLY CAPPED.
HEADING INTO THE AFTN HRS...THE CAPPING INVERSION WL DIMINISH AS AN
UPR LVL JET MAX/UPR TROF APCHS THE REGION. HI-RES MODELS HAVE BEEN
CONSISTENT WITH OVERALL CONVECTIVE TRENDS AHEAD OF THE CDFNT THIS
AFTN AND EARLY EVENING. A NARROW LINE OF STORMS IS ANTICIPATED TO
DVLP AS THE BNDRY APCHS CNTRL AR...BCMG MORE ORGANIZED AT IT APCHS
THE MS RVR LATER IN THE AFTN AND INTO EARLY EVENING HRS.
REGARDING SVR POTENTIAL...FCST SOUNDING/MODEL PARAMETERS STILL INDC
THE FOCUS WL BE ACRS ERN AR WHERE CAPE VALUES APCH 750-800 J/KG BY
MID TO LATE AFTN. FCST WINDS FIELDS STILL FAVOR MORE OF A DAMAGING
WIND THREAT AS CONVECTION ORGANIZES INTO A BROKEN LINE OF STORMS.
ALTHOUGH ISOLD TORNADOES CANNOT BE RULED OUT.
LEFT SMALL LINGERING RAIN CHCS ACRS SERN AR EARLY THIS EVENING AS
THE CDFNT SHIFTS E OF THE AREA. SFC WINDS WL DIMINISH TNGT AS HIGH
PRES BLDS INTO THE FA. TEMPS WL COOLER ON FRI...BUT STILL ABV NORMAL
AS THE ACCOMPANYING AIRMASS IS OF PACIFIC ORIGIN. THE HIGH WL SHIFT
E OF AR BY SAT...ALLOWING SLY WINDS TO AGAIN RETURN.
ANOTHER CDFNT WL DROP SLOLY SWD THRU AR ON SUN. THE AMT OF AVAILABLE
MOISTURE FOR ANY ORGANIZED PRECIP STILL LOOKS TO BE LIMITED...SO HAVE
KEPT THE FCST DRY FOR THE TIME BEING. CLOUDS WL INCRS AS THE BNDRY
APCHS THE REGION. COLDER AIR WL FOLLOW THE PASSAGE OF THE FNT WITH
TEMPS FCST TO BE BLW NORMAL HEADING INTO EARLY NEXT WEEK.
LONG TERM...MONDAY THROUGH WEDNESDAY
ZONAL FLOW WILL REMAIN OVER THE REGION NEXT WEEK. COOLER
TEMPERATURES WILL BE OVER THE REGION MONDAY...AS FRONT WILL BE SOUTH
OF THE AREA. A WEAK SYSTEM WILL MOVE OVER THE STATE TUESDAY...BUT
HAVE LEFT FORECAST DRY FOR NOW...AS MOISTURE RETURN IS STILL IN
QUESTION. ANOTHER ROUND OF COLDER AIR WILL MOVE IN FOR
WEDNESDAY...WITH BELOW NORMAL TEMPERATURES CONTINUING INTO THE REST
OF THE WORK WEEK.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&
Hazardous weather outlook, Feb 20, 5:00 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU FEB 20 2014
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE INTO THE STATE TODAY...BRINGING SHOWERS AND
THUNDERSTORMS. AHEAD OF THE FRONT...GUSTY WINDS WILL BRING WARMER
TEMPERATURES. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE
AREA...WITH WIND SPEEDS OF 20 TO 25 MPH...WITH GUSTS OVER 35 MPH.
THE TIMING OF THE THUNDERSTORMS WILL BEGIN THIS AFTERNOON AND
CONTINUE THROUGH THE EARLY EVENING HOURS. THE BEST CHANCES WILL BE
ACROSS THE EASTERN HALF OF THE STATE...WITH DAMAGING WINDS THE MAIN
CONCERN. THE HIGHEST CONCERNS FOR SEVERE WEATHER WILL BE EAST OF THE
STATE ACROSS MISSISSIPPI AND TENNESSEE.
AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON AND EVENING...RAIN
CHANCES WILL DIMINISH FROM WEST TO EAST. WINDS WILL BECOME NORTHWEST
BEHIND THE FRONT...AND GRADUALLY SUBSIDE THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS
THE EASTERN HALF OF THE STATE.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
58
Thunderstorm Wind, Ouachita
- When
- February 20, 12:33 PM CST
- Where
- Ouachita County, 0.84 mi N of Stephens
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.412, -93.069
The brick storefront on an old, unoccupied store collapsed. Chert St. was closed due to bricks in the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489451.